How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Loretta Your Own Question
Dr. Loretta
Dr. Loretta, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28182
Experience:  25 years of experience in surgery and internal medicine.
16881297
Type Your Dog Veterinary Question Here...
Dr. Loretta is online now
A new question is answered every 9 seconds

My dachshund (approximately 4 years old, potentially

Customer Question

My dachshund (approximately 4 years old, potentially older/younger) had 4 seizure like episodes in a 3 day period (1 each 2 days in a row, and 2 several hours apart the following day). Each lasted less than 5 minutes and he appeared aware during the episodes (running around, just unable to maintain his balance, fell over once, trembled all over). After each episode he returned immediately to normal. These episodes happened during activity/excitement. Bloodwork and urine work are all normal, as was a neurological exam. Both his regular vet and vet neurologist have recommended starting him on zonisimide 50mg/day 2x day for 9 months-year. I can give him the medication, but am concerned about side effects. He has not had any other issues for about a week since the initial incident. Can I observe him for a period and go without the medication if he has no more episodes? I also don't want to put him through an MRI and spinal tap, but should I have these done to be sure?
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Loretta replied 6 months ago.

Welcome to Justanswer. I am Dr. Loretta, a licensed veterinarian, and would like to assist you. I will respond quickly after reviewing your question.

Expert:  Dr. Loretta replied 6 months ago.

Good Afternoon and welcome! I am Dr. Loretta, a licensed veterinarian and I am happy to answer your question.

It appears that your vet and veterinary Neurologist have determined that your sweet Duke may be suffering from Epilepsy and thus , the anti seizure medication. There is no evidence of this considering the lab work and testing but there is a possibility that Duke could die or have permanent neurologic damage from a seizure so they are being safe. This question should be for your Neurologist but the only way to know for sure what is causing these seizures, is to run the other tests such as the MRI and spinal tap. Without that information, it is not safe to not use this medication, even with the side effects.

I know you want this to be over but you must consider Duke's health before not giving the medication that your vet has prescribed.

Does that make sense to you?

Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please REPLY so I can clarify for you.
Sincerely, ***** *****

Expert:  Dr. Loretta replied 6 months ago.
Hi Denise,

I'm just following up on our conversation about Duke. How is everything going?

Dr. Loretta